Illinois, 2014Tornadoes and Flash Flooding in Illinois, February 20 to 21, 2014
February 20 to 21, 2014 · NWS ILX · 21 events in 15 counties and zones
A rapidly deepening area of low pressure tracked from near Kansas City to southwest Wisconsin by the evening of February 20th. Thunderstorms developed along the trailing cold front across Missouri during the early afternoon, then pushed eastward into central Illinois during the late afternoon into the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.7 million
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly deepening area of low pressure tracked from near Kansas City to southwest Wisconsin by the evening of February 20th. Thunderstorms developed along the trailing cold front across Missouri during the early afternoon, then pushed eastward into central Illinois during the late afternoon into the early evening. Eight tornadoes touched down across central Illinois, including an EF-2 tornado south of Pana in Christian County. In addition, high rainfall rates associated with the storms combined with rapid snow-melt to produce widespread flash flooding, mainly east of the I-55 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 20, 1:15 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Feb 20, 1:15 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
115 PM CST Thu Feb 20 2014
.MESOSCALE DISCUSSION...
ISSUED 114 PM CST Thu Feb 20 2014
Warm front getting a substantial push northward and is starting to
come into Bloomington. Still have mid to upper 30s to the north,
but widespread upper 50s to near 60 south. Dew points of 50 degrees
now as far north as Lincoln.
Line of thunderstorms rapidly filling in across central Missouri,
in an area where some clearing helped destabilize the atmosphere,
with surface based CAPE's around 1000 J/kg per SPC mesoanalysis
page. HRRR has been doing a good job with the development and
placement of this line. HRRR and extrapolation tool on AWIPS
indicate the line should move into the western CWA between 2:30
and 3 pm and reach the eastern counties between 4-5 pm. Still
several inches of snow cover across the north which will help
stabilize things, but Springfield has lost 4 inches of snow depth
just this morning and much of what's left will be gone very soon,
helping with the instability. RAP model showing MUCAPE's around
800 J/kg across the central and southeast CWA by mid afternoon,
helping to sustain the storms. VAD wind profile off our radar
showing 55 knots at the 925 mb level, so plenty of wind in the low
levels for the storms to try and bring downward toward the
surface.
Geelhart
&&
.AVIATION...
ISSUED 1155 AM CST Thu Feb 20 2014
Warm front has lifted just north of KSPI/KDEC/KCMI, shifting winds
back around to the south and gusting to around 25-30 knots, while
east winds around 10 knots continue further north. Should see the
front continue to lift northward over the next couple of hours.
Have had some areas of dense fog primarily north of the front, as
a significant increase in low level moisture moves in with the
front, but this is likely to fade out in the next couple hours.
Line of convection starting to form in central Missouri, and will
move east through central Illinois mid to late afternoon. Have
included about a 3 hour period of VCTS at each TAF site for now,
and will update later to narrow down the time frame once the line
becomes more mature. A cold front will pass by shortly behind the
line of storms, switching winds to the west. Still looks like
gusts of 35-45 knots will be likely this evening, as impressive
pressure rises spread across the state in the wake of a deepening
low pressure passage. Wraparound snow showers may spread as far
south as KPIA/KBMI after 06Z. Have maintained the MVFR conditions
through the night, before improvement early Friday morning. Winds
by Friday morning not quite as high, but still gusting in the 30
knot vicinity.
Geelhart
&&
.PREV DISCUSSION...
ISSUED 1010 AM CST Thu Feb 20 2014
Warm frontal boundary is waffling along the I-72 corridor this
morning, with 40s and 50s south and 30s to the north. Most of the
precipitation over the last few hours has been on the cold side of
the storm, especially across the far northwest CWA where
thunderstorms have produced some pea size hail as well. That
particular area has received 1 to 1.5 inches of rain since
yesterday evening. The front extends to parent low pressure along
the Kansas/Missouri border.
Focus remains with the winds, precipitation and temperature
trends. Have sent some zone/grid updates recently to reflect a
period of lower PoP's into early afternoon, and as the front lifts
northward, before the main activity develops toward mid to late
afternoon. Latest Day1 convective outlook pushed the slight risk
back northwest to around Shelbyville, reflective of the slower
arrival of the cold front, with damaging winds still the primary
threat. The cold front should push to around I-57 by sunset and
exit the state shortly after that. The post-frontal period is when
the winds will really start ramping up, as the low experiences
substantial and rapid intensification this afternoon as it moves
into southwest Wisconsin. 3-hour pressure rises of around 10 mb
will push through Missouri late this afternoon and across the CWA
early this evening. Wind gusts outside the storms still look to
reach around 45 mph by late afternoon and 50-60 mph this evening.
Geelhart
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 3 AM CST Friday FOR ILZ056-061>063-066>068-
071>073.
HIGH WIND WARNING until 3 AM CST Friday FOR ILZ027>031-036>038-
040>055-057.
FLOOD WATCH until 6 PM CST this evening FOR ILZ027>031-036>038-
040>053.
&&
Hazardous weather outlook, Feb 20, 11:11 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1111 AM CST THU FEB 20 2014
ILZ027>031-036>038-040>053-211200-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
1111 AM CST THU FEB 20 2014
...FLOOD WATCH IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM
CST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND QUICKLY MOVE EAST. WHILE SEVERE WEATHER IS NOT LIKELY...
ISOLATED STORMS MAY PRODUCE STRONG WINDS. ANOTHER HALF INCH OF
RAIN IS LIKELY...CONTINUING THE THREAT FOR FLOODING. RIVER LEVELS
WILL BE ON THE RISE...AND THERE IS SOME POTENTIAL FOR MINOR RIVER
FLOODING TO DEVELOP. THIS WILL BE ENHANCED BY THE POTENTIAL FOR
ICE JAMS...AS THE WARM TEMPERATURES AND WATER RUNOFF CAUSE ICE TO
BREAK UP AND MOVE DOWNSTREAM.
STRONG SOUTHWEST TO WEST WINDS ARE EXPECTED BEHIND THE STORM
LATE THIS AFTERNOON AND TONIGHT...WITH GUSTS OF 50 TO 60 MPH LIKELY
FOR A PERIOD LATE THIS AFTERNOON INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ056-061>063-066>068-071>073-211200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-
RICHLAND-SHELBY-
1111 AM CST THU FEB 20 2014
...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM CST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS
THE MOST SIGNIFICANT THREAT. TOTAL RAINFALL AMOUNTS OF HALF AN
INCH ARE LIKELY. THE RAINFALL AND WATER FROM SNOW MELT WILL CAUSE
A FEW FLOODING PROBLEMS...ESPECIALLY IN POOR DRAINAGE AREAS AND
WHERE STORM DRAINS ARE CLOGGED BY ICE AND SNOW. RIVER LEVELS WILL
BE ON THE RISE AS WELL.
STRONG SOUTHWEST TO WEST WINDS ARE EXPECTED BEHIND THE STORM
TONIGHT...WITH GUSTS OF 45 TO 50 MPH LIKELY THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MINOR RIVER FLOODING IS EXPECTED TO DEVELOP ALONG THE LITTLE
WABASH...EMBARRAS...AND WABASH RIVERS OVER THE NEXT COUPLE OF
DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING...MAINLY BETWEEN 3 PM AND 8 PM.
ILZ054-055-057-211200-
DOUGLAS-EDGAR-MOULTRIE-
1111 AM CST THU FEB 20 2014
...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM
CST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DOUGLAS...EDGAR AND MOULTRIE
COUNTIES.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS
THE MOST SIGNIFICANT THREAT. TOTAL RAINFALL AMOUNTS OF HALF AN
INCH ARE LIKELY. THE RAINFALL AND WATER FROM SNOW MELT WILL CAUSE
A FEW FLOODING PROBLEMS...ESPECIALLY IN POOR DRAINAGE AREAS AND
WHERE STORM DRAINS ARE CLOGGED BY ICE AND SNOW. RIVER LEVELS WILL
BE ON THE RISE AS WELL.
STRONG SOUTHWEST TO WEST WINDS ARE EXPECTED BEHIND THE STORM LATE
THIS AFTERNOON AND TONIGHT...WITH GUSTS OF 50 TO 60 MPH LIKELY FOR
A PERIOD LATE THIS AFTERNOON INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING...MAINLY BETWEEN 3 PM AND 8 PM.
GEELHART
In the hours before
Local storm report, Feb 20, 10:18 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1018 AM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN VARNA 41.04N 89.22W
02/20/2014 M0.97 INCH MARSHALL IL CO-OP OBSERVER
24-HOUR RAINFALL.
0700 AM HEAVY RAIN MINONK 40.90N 89.04W
02/20/2014 M0.74 INCH WOODFORD IL CO-OP OBSERVER
24-HOUR RAINFALL.
0700 AM HEAVY RAIN HAVANA 40.30N 90.06W
02/20/2014 M0.80 INCH MASON IL CO-OP OBSERVER
24 HOUR RAINFALL.
0800 AM HEAVY RAIN 5 NW PEORIA 40.80N 89.68W
02/20/2014 M0.79 INCH PEORIA IL CO-OP OBSERVER
24-HOUR RAINFALL.
0800 AM HEAVY RAIN LACON 41.02N 89.41W
02/20/2014 M0.82 INCH MARSHALL IL CO-OP OBSERVER
24-HOUR RAINFALL.
&&
LAUFENBERGLocal storm report, Feb 20, 12:05 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1205 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HEAVY RAIN 1 NW KNOXVILLE 40.92N 90.30W
02/20/2014 M2.34 INCH KNOX IL COCORAHS
STORM TOTAL, WITH 0.97 INCHES IN THE LAST 5 HOURS.
&&
GEELHARTLocal storm report, Feb 20, 2:43 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
243 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HEAVY RAIN ALTONA 41.12N 90.16W
02/20/2014 M2.34 INCH KNOX IL CO-OP OBSERVER
STORM TOTAL SO FAR. 0.92 SINCE 6 AM.
0229 PM FLOOD ALTONA 41.12N 90.16W
02/20/2014 KNOX IL CO-OP OBSERVER
ONE FOOT OF WATER OVER ROADS BETWEEN ALTONA AND ONEIDA,
AND ONEIDA AND WATAGA.
&&
25Tornado, Morgan
- When
- February 20, 2:48 PM CST to 2:49 PM CST
- Where
- Morgan County, 1.56 mi NW of Chapin
- Rating
- EF0
- Path length
- 0.27 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 39.785, -90.421
A tornado briefly touched down in an open field about 0.7 miles north of Bethel. No damage was reported.
Tornado, Morgan
- When
- February 20, 2:52 PM CST to 2:59 PM CST
- Where
- Morgan County, 2.54 mi W of Concord to 4.1 mi NW of Arcadia
- Rating
- EF0
- Path length
- 7.25 mi
- Path width
- 50 yd
- Continued into
- Cass, Il (ILX)
- Reported by
- NWS Storm Survey
- Coordinates
- 39.819, -90.418
A tornado touched down in an open field 2.4 miles west of Concord at 2:52 PM CST. The tornado tracked northeastward and crossed into Cass County 5.5 miles northeast of Concord at 2:59 PM CST. No damage was reported.
Tornado, Cass
- When
- February 20, 2:59 PM CST to 3:00 PM CST
- Where
- Cass County, 3.64 mi E of Arenzville to 4.41 mi ENE of Arenzville
- Rating
- EF0
- Path length
- 0.92 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.874, -90.302
This tornado crossed into Cass County from Morgan County 3.8 miles east of Arenzville at 2:59 PM CST. It dissipated 4.5 miles east of Arenzville at 3:00 PM CST with no damage reported.
Tornado, Sangamon
- When
- February 20, 3:43 PM CST to 3:44 PM CST
- Where
- Sangamon County, 1.58 mi SE of Cimic to 1.72 mi ESE of Cimic
- Rating
- EF0
- Path length
- 0.22 mi
- Path width
- 75 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.567, -89.626
A tornado briefly touched down about 1.7 miles east of Divernon at 3:43 PM CST. The tornado tore the roof off a barn before lifting at 3:44 PM CST.
Tornado, Sangamon
- When
- February 20, 3:57 PM CST to 4:06 PM CST
- Where
- Sangamon County, 3.3 mi ENE of Buckhart to 3.16 mi E of Lanesville
- Rating
- EF1
- Path length
- 8.25 mi
- Path width
- 300 yd
- Property damage
- $990,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.765, -89.391
A tornado touched down at 3:57 PM CST 3 miles south of Mechanicsburg. The tornado tracked northeastward damaging numerous outbuildings and the roofs of several homes. A trailer was flipped over, multiple power poles were snapped, and numerous trees were damaged as well before the tornado lifted 2.6 miles west of Illiopolis at 4:06 PM CST.
Tornado, Shelby
- When
- February 20, 4:14 PM CST to 4:19 PM CST
- Where
- Shelby County, 2.52 mi NNW of Oconee to 5.01 mi NNE of Oconee
- Rating
- EF0
- Path length
- 3.77 mi
- Path width
- 50 yd
- Continued into
- Christian, Il (ILX)
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.313, -89.140
This tornado crossed from Montgomery County in the National Weather Service St. Louis County Warning Area (CWA) into Shelby County about 2.6 miles northwest of Oconee at 4:14 PM CST. Mainly tree damage occurred along the path of the tornado before it crossed into Christian County 4.4 miles north-northeast of Oconee at 4:19 PM CST.
Tornado, Christian
- When
- February 20, 4:19 PM CST to 4:25 PM CST
- Where
- Christian County, 2.29 mi S of Pana to 3.19 mi ENE of Pana
- Rating
- EF1
- Path length
- 4.77 mi
- Path width
- 100 yd
- Continued into
- Shelby, Il (ILX)
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.347, -89.084
This tornado crossed into Christian County from Shelby County 2.9 miles south of Pana at 4:19 PM CST. The tornado damaged several outbuildings, trees and a garage south and east of Pana before crossing back into Shelby County 3.0 miles east of Pana at 4:25 PM CST.
Tornado, Shelby
- When
- February 20, 4:25 PM CST to 4:33 PM CST
- Where
- Shelby County, 3.24 mi SW of Dollville to 0.91 mi W of Henton
- Rating
- EF2
- Path length
- 7.54 mi
- Path width
- 200 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.399, -89.026
This tornado crossed into Shelby County from Christian County 3.6 miles west of Tower Hill at 4:25 PM CST. The tornado increased in intensity, doing significant damage to the roof of a house and causing one minor injury about 3 miles north-northwest of Tower Hill. The tornado continued to the northeast, dissipating near the intersection of county roads 1700 North and 1200 East, or 3 miles west-southwest of Westerveldt at 4:33 PM CST.
Flash Flood, Sangamon
- When
- February 20, 4:30 PM CST to 11:00 PM CST
- Where
- Sangamon County, 4.51 mi WNW of Pleasant Plains to 1.49 mi WNW of Prouty
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.902, -89.994
Rainfall of 0.50 to 1.00 combined with a frozen ground to produce flash flooding across northern and central Sangamon County. Many streets in Springfield were flooded and most rural roads were impassable. A water rescue of a woman and her child was made from a car stranded in flooding on a rural road near Dawson.
Tornado, Shelby
- When
- February 20, 4:40 PM CST to 4:41 PM CST
- Where
- Shelby County, 3.25 mi W of Findlay to 3.02 mi W of Findlay
- Rating
- EF0
- Path length
- 0.28 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.518, -88.811
A tornado briefly touched down in an open field 3.3 miles west-southwest of Findlay at 4:40 PM CST. The tornado dissipated at 4:41 PM CST with no damage reported.
Tornado, Effingham
- When
- February 20, 4:54 PM CST to 4:56 PM CST
- Where
- Effingham County, 2.43 mi NE of Moccasin to 2.19 mi SE of Holland
- Rating
- EF1
- Path length
- 1.54 mi
- Path width
- 100 yd
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.178, -88.723
A tornado touched down in an open field 4 miles west-southwest of Shumway at 4:54 PM CST. The tornado tracked northeastward, crossing state highway 33 between Shumway and Beecher City. The tornado snapped several power poles as it crossed the highway before dissipating in an open field 3 miles west-northwest of Shumway at 4:56 PM CST.
Flash Flood, Logan
- When
- February 20, 5:15 PM CST to 11:30 PM CST
- Where
- Logan County, 1.32 mi N of San Jose to 3.25 mi WSW of Elkhart
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 40.319, -89.603
Rainfall of 0.50 to 1.00 combined with 2 of snow depth and a frozen ground to produce flash flooding across most of Logan County. Many streets in Lincoln were flooded and most rural roads were impassable. The water was one foot deep in spots and several cars had to be abandoned.
Flash Flood, Macon
- When
- February 20, 5:15 PM CST to 11:30 PM CST
- Where
- Macon County, 5.44 mi N of Heman to 13.07 mi SSW of Heman
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.048, -89.145
Rainfall of 0.50 to 1.00 combined with a frozen ground to produce flash flooding across northern and central Macon County. Many streets in Decatur were flooded and most rural roads were impassable. Nearly all of the roads in northwest Macon County, including Illinois Route 121 from Warrensburg to the Logan County line, were closed.
Flash Flood, De Witt
- When
- February 20, 5:30 PM CST to 11:30 PM CST
- Where
- De Witt County, 3.74 mi NNW of Waynesville to 1.41 mi SW of Kenney
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 40.279, -89.150
Rainfall of 0.50 to 1.00 combined with 2 of snow depth and a frozen ground to produce rapid flash flooding across most of DeWitt County. Many streets in Clinton were flooded and most rural roads were impassable. Several bridges in the rural parts of the county were also flooded.
Flash Flood, Champaign
- When
- February 20, 5:30 PM CST to 11:30 PM CST
- Where
- Champaign County, 2.73 mi NW of Foosland to 6.92 mi S of Ivesdale
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 40.397, -88.458
Rainfall of 0.50 to 1.00 combined with 2 of snow depth and a frozen ground to produce flash flooding across most of Champaign County. Many streets in Champaign, Urbana, Sydney and Mahomet were flooded and most rural roads were impassable.
Flash Flood, Piatt
- When
- February 20, 5:30 PM CST to 11:30 PM CST
- Where
- Piatt County, 3.4 mi N of Harris to 1.3 mi W of De Land
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 40.279, -88.573
Rainfall of 0.50 to 1.00 combined with 1 to 2 of snow depth and a frozen ground to produce flash flooding across most of Piatt County. Many streets in Monticello were flooded and most rural roads were impassable.
Tornado, Edgar
- When
- February 20, 5:43 PM CST to 5:46 PM CST
- Where
- Edgar County, 0.5 mi ENE of Garnes to 1.41 mi NNE of Cherry Pt
- Rating
- EF0
- Path length
- 3 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.782, -87.741
A tornado touched down 3.9 miles west-southwest of Chrisman. It crossed U.S. Highway 36 near 1275th St. and tracked another 1.5 miles, dissipating before it reached 1400th St. No damage was reported.
Flash Flood, McLean
- When
- February 20, 6:15 PM CST to February 21, 1:00 AM CST
- Where
- McLean County, 1.67 mi NNW of Enright to 1.84 mi WNW of Hudson
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 40.751, -88.985
Rainfall of 0.50 to 1.00 combined with 3 to 7 of snow depth and a frozen ground to produce flash flooding across most of McLean County. Many streets in Bloomington and Normal were flooded and most rural roads were impassable.
Flash Flood, Vermilion
- When
- February 20, 6:30 PM CST to 11:30 PM CST
- Where
- Vermilion County, 3.06 mi WNW of Rankin to 3.03 mi NW of Hope
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 40.485, -87.935
Rainfall of 0.50 to 1.00 combined with 2 of snow depth and a frozen ground to produce flash flooding across much of Vermilion County. Many streets in Danville were flooded and most rural roads were impassable.
Flash Flood, Moultrie
- When
- February 20, 8:30 PM CST to 11:30 PM CST
- Where
- Moultrie County, 3.22 mi NNW of Lake City to 5.77 mi NNE of Dalton City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.792, -88.746
Rainfall of 0.50 to 1.00 combined with a frozen ground to produce flash flooding across northern Moultrie County. Most rural roads were impassable. Illinois Route 133 between Lovington and Arthur was closed.
Flash Flood, Shelby
- When
- February 20, 8:30 PM CST to 11:30 PM CST
- Where
- Shelby County, 4.69 mi N of Oconee to 2.07 mi SSE of Hanson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.348, -89.117
Rainfall of 0.50 to 1.00 combined with a frozen ground to produce flash flooding across southern Shelby County. Most rural roads were impassable. Illinois Route 128 south of Shelbyville to Cowden and U.S. Highway 51 from south of Oconee to the Fayette County line was closed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, February 20 to 21, 20143 deaths · $4,000 · 60 kt wind · 61 events
- Damaging Winds in Tennessee, February 20 to 21, 20142 deaths · 1 injured · $160,000 · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Mississippi, February 20 to 21, 20141 death · $907,000 · EF1 · 34 events
- Blizzard and Winter Storm in Minnesota, February 20 to 21, 20141 death · 5 injured · $50,000 · 6 events
- Tornadoes and Damaging Winds in Alabama, February 20 to 21, 20142 injured · $48,000 · EF2 · 50 events
- Hail and Damaging Wind in Iowa, February 20, 20141 death · 1 in hail · 7 events
- Tornado and Hail in Tennessee, February 20, 2014$554,000 · EF1 · 57 events
- High Wind and Strong Wind in Wisconsin, February 20 to 21, 20141 death · $3,000 · 4 events
- Dense Fog in Illinois, February 20, 201412 injured · $100,000 · 1 event
- Tornadoes and Damaging Winds in Illinois, February 20, 20142 injured · EF2 · 10 events
- Tornadoes and Hail in Missouri, February 20, 20145 injured · $85,000 · EF1 · 4 events
- Blizzard in Iowa, February 20 to 21, 2014$525,000 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499880, 499898, 499900, 499885, 499888, 499891, 499893, 499894, 504051, 499895, 499896, 504037, 504046, 504019, 504030, 504042, 499897, 504025, 504054, 504052, 504053.